The trusted source for
healthcare information and
Certain drugs can be harmful to elderly patients
Benadryl is too common and wrong
Some very common and some seemingly innocuous medications can have a very deleterious impact on older patients.
So hospitals need to incorporate the Beers Criteria of medications that should not be given to geriatric adults into their hospital formularies and practices, an expert recommends.
Here are a few examples of drugs that prescribers should avoid giving to older patients:
Benadryl: One over-the-counter (OTC) drug on the Beers Criteria is diphenhydramine (Benadryl ®), which hospitals often use to help elderly patients sleep.
"That's one of those drugs that shouldn't be used in elderly patients," says Jeffrey Delafuente, MS, RPh, FCCP, FASCP, professor and associate dean for professional education at Virginia Commonwealth University School of Pharmacy in Richmond, VA.
"Even though it's relatively safe, it's not safe in older patients because it causes mental status changes, confusion, and falling," he adds.
One older study showed that diphenhydramine use in hospitalized, elderly patients causes the rate of delirium to double even after only a couple of nights of its use, he says.
"Delirium increased their length of stay in the hospital and required all of these other treatments," he adds.
Physicians have to stop using not only diphenhydramine, but all products that contain that ingredient, including Tylenol PM® products, he says.
"We see patients taking drugs they shouldn't be taking, including anything with a PM in It," Delafuente says.
"We did a medical grand round on use of Benadryl, and our message to physicians was to not use it," Delafuente says.
These kinds of avoidable, but common problems are the reason why some hospitals are initiating programs geared toward improving care of older patients.
For instance, if there's a new drug with anticholinergic activity, similar to diphenhydramine, which could lead to side effects of urinary retention, confusion, ataxia, and double vision, it should be avoided in older adults, even if it's not on the Beers list, he says.
"Anticholinergic medications can cause confusion and falls in older people," Delafuente says. "We see a lot of broken hips coming into the hospital, related to drug therapy."
Painkillers, sleep aids, NSAIDs, etc.: Other drugs to avoid in elderly patients are propoxyphene (Darvon®), which causes mental status changes, barbiturates, trazolam (Halcion®), fluoxetine (Prozac®), iron, and even ibuprofen, a non-steroidal anti-inflammatory drug (NSAID), that can cause memory impairment in older people.
"It's uncommon, but it has happened," Delafuente says. "An older person might be doing fine, then starts to take ibuprofen and has memory impairment that people think is dementia."
For the most part, hospitals probably should not be giving elderly patients sleeping aids, despite the fact that it's difficult to get a good night's sleep in a hospital, he notes.
"Ideally, they should be giving patients nothing, but sometimes we use trazodone, which is an antidepressant," he says. "Some short-acting benzodiazepines might be appropriate, but we try to avoid everything we can."
Diabetes medication: Also, pharmacists should be aware of safer substitute drugs for elderly patients.
One good example involves diabetes patients who could be prescribed either glyburide or glipizide for helping them maintain blood glucose control.
"Pharmacologically, they're similar, but glipizide is a good choice for older people, and glyburide is not because if people have decreased kidney function there's a metabolite in it that is toxic," Delafuente says.
The problem is that hospitals might rely on a kidney function test that, while routine, often is not accurate with older patients.
Older patients who are frail with little muscle mass might have kidney function lab values in the normal range, despite underlying impaired renal function, Delafuente explains.
So pharmacists should keep this in mind when they see orders for glyburide in treating an elderly patient and recommend switching this for glipizide, he adds.